Current Projects
Search
 

Home
Search for Projects
View Projects
Project Title
by Subject/Focus Area
by Board/Committee
by Major Unit
Provisional Committee Appointments Open for Formal Public Comments
by Last Update
Meeting Information
Conflict of Interest Policy
Committee Appointment Process
FAQ
  meetingview
More Project Information and to provide FEEDBACK on the Project

 Printer Friendly Version


Meeting Information



Project Title: Developing Indicators of Educational Equity

PIN: DBASSE-BOTA-14-01         

Major Unit:
Division of Behavioral and Social Sciences and Education

Sub Unit:
Committee on National Statistics

RSO:
Citro, Connie

Subject/Focus Area:
Education


Developing Indicators of Educational Equity
April 20, 2017 - April 21, 2017
Keck Center
500 5th Street, NW
Washington D.C. 20001



If you would like to attend the sessions of this meeting that are open
to the public or need more information please contact:


Contact Name: Kelly Arrington
Email: karrington@nas.edu
Phone: 202-334-3776
Fax: None


Agenda:



Committee on Identifying Indicators of Education Equity
Committee on National Statistics (CNSTAT)

Meeting 1: April 20-21, 2017
National Academies of Sciences, Engineering, and Medicine
Keck Center
500 Fifth St., NW
Washington DC

Agenda


Thursday, April 20, 2017, Room 201

9:30 – 3:15 OPEN SESSION

9:30 Tab C Welcome, Introductions

Mary Ellen O’Connell, Executive Director, DBASSE
Constance Citro, Director, CNSTAT

9:45 Tab D Sponsors’ Goals and Priorities (45 min)
Discussion Leader: Laura Hamilton

Each sponsor should talk about the goals they have for the project: What expectations do they have for the project? What impacts would they like to see? How can we start building momentum and political will for the adoption of equity indicators?

• Vivian Tseng, W.T. Grant Foundation
• Howard Walters, W.K. Kellogg Foundation
• Chris Chapman, US Department of Education, IES
• Spencer Foundation
• Atlantic Philanthropies
• Ford Foundation

10:30 Tab E Take-away messages from the October 5, 2015 planning meeting (30 min.)
Discusstion Leader: Michael McKenzie
[10 min per panelist, 10 min for discussion]

• Richard Murnane, Harvard – by phone
• Natalie Nielsen, BOTA staff – in person

11:00 Break


11:15-3:00 Moderated Conversations with Researchers and Stakeholders


11:15 Tab F Panel 1: Considerations when Adopting Indicators (30 min.)
Discussion Leader: Jim Kemple
[10 min per panelist, 10 min for discussion]

Panelists will discuss the processes and criteria that are used to ensure that indicators represent valid, reliable, and useful measures of the status of the education system. Panelists will draw from two concrete examples that are illustrative of ones that have moved from research use to policy use – graduation rates and achievement test results.

• Elaine Allensworth, Consortium of Chicago School Research (committee member): High School Graduation Rates

• Sean Reardon, Stanford (committee member): State Achievement Test Results

11:45 Tab G Panel 2: Government Affiliated Data Collections (40 min.)
Discussion Leader: Sharon Lewis
[15 min per panelist, 10 min for discussion]

Panelists from two levels of government – federal and district--will discuss uses of civil rights/equity data collected by government agencies. Ms. Lhamon will discuss the ways the US Commission on Civil Rights uses the data. Mr. Carvalho will talk about the data his district is required to collect for different levels of government and the extent to which it is useful for informing policy and practice at the local level

• Catherine Lhamon, US Commission on Civil Rights, Chair

• Alberto Carvalho, Miami-Dade County Schools, Superintendent (committee member)



12:25-1:15 Lunch in Meeting Room (50 mins)



1:15 Tab H Panel 3: Use of Indicators for Policy Purposes (50 min.)
Discussion Leaders: Meredith Phillips, Karolyn Tyson
[10 min per panelist, 10 min for discussion]

This panel includes individuals from several organizations that advocate for improvements in education for all students. Panelists will address the following questions: (1) Of the equity indicators that the committee might focus on, what types would be most useful to the aims/mission of your organization? (2) How would you use them in your work?
• Natasha Ushomirsky, Education Trust
• Nat Mulkas, American Enterprise Institute
• Amber Northern, Fordham Institute
• Stephanie Wood-Garnett, Alliance for Excellence in Education

2:05 Tab I Panel 4: Disseminating and Interpreting Indicators (50 min.)
Discussion Leaders: Stella Flores, Morgan Polikoff
[10 mins per panelist, 10 min for discussion]

The panel includes individuals from organizations that disseminate and interpret information related to education equity. Panelists will share samples of reports published by their organization and address the following questions: (1) What equity indicators do you currently report? (2) What feedback do they receive from users of your reports?
• David Murphey, Child Trends
• Betsy Brand, American Youth Policy Forum
• Ilene Berman, Annie E Casey Foundation
• Jennifer Park, OMB, Federal Interagency Forum on Child and Family Statistics: National Indicators of Well Being
3:00 Summing Up (15 mins.): Chris Edley and Lorraine McDonnell

3:15 Adjourn the Open Session


Closed Session Summary Posted After the Meeting

The following committee members were present at the closed sessions of the meeting:
Christopher Edley
Lorraine McDonnell
Michael MacKenzie
Sara McLanahan
Stella Flores
Sharon Lewis
Karolyn Tyson
James Kemple
Morgan Polikoff
Nancy Gonzales
Alberto Carvalho
Kent McGuire
Elaine Allensworth
Laura Hamilton
Meredith Phillips
Sean Reardon


The following topics were discussed in the closed sessions:
Overview of the Charge and Goals for Open Session
Defining Terms: What is an Indicator?
Discussion of Indicators and Evidence
What Information Do We Need?
Preliminary Ideas for Our Report
Next steps

The following materials (written documents) were made available to the committee in the closed sessions:


Date of posting of Closed Session Summary: December 9, 2017